Advertisement

An Algorithmic Implementation of the Generalized Christoffel Theorem

  • Walter Gautschi
Chapter
Part of the ISNM 57: International Series of Numerical Mathematics / Internationale Schriftenreihe zur Numerischen Mathematik / Série internationale d’Analyse numérique book series (ISNM, volume 57)

Abstract

Let dλ(t) be a nonnegative measure on some interval I ⊂ ℝ, with λ(t) having infinitely many points of increase, and assume that all moments \({\mu _r} = \int {_I{t^t}d\lambda (t)} \) exist, with μ0 > 0. Let πn(t) = πn (t;dλ), n = 0, 1, 2,..., be the associated system of (monic) orthogonal polynomials. Given two polynomials \(u(t) = \pm \mathop \prod \limits_{\lambda = 1}^\ell (t - {u_\lambda }),v(t) = \mathop \prod \limits_{\mu = 1}^m (t - {v_\mu })\), with pairwise distinct roots, and such that [u(t)/v(t)]dλ(t) is nonnegative on I and has finite moments of all orders, the generalized Christoffel theorem expresses the orthogonal polynomials relative to the measure [u(t)/v(t)]dλ(t) in determinantal form in terms of the polynomials {πn}. Assuming, for example, that m ≤ n, one has
$$u(t){\Pi _n}(t;\frac{u}{v}d\lambda ) = const. \times $$
where
$$\left| \begin{gathered}{\pi _{n - m}}(t) \cdots {\pi _{n - 1}}(t){\pi _n}(t){\pi _{n + 1}}(t) \cdots {\pi _{n + \ell }}(t) \hfill \\{\pi _{n - m}}({u_1}) \cdots {\pi _{n - 1}}({u_1}){\pi _n}({u_1}){\pi _{n + 1}}({u_1}) \cdots {\pi _{n + \ell }}({u_1}) \hfill \\\ldots .................... \hfill \\{\pi _{n - m}}({u_\ell }) \cdots {\pi _{n - 1}}({u_\ell }){\pi _n}({u_\ell }){\pi _{n + 1}}({u_\ell }) \cdots {\pi _{n + \ell }}({u_\ell }) \hfill \\{\rho _{n - m}}({v_1}) \cdots {\rho _{n - 1}}({v_1}){\rho _n}({v_1}){\rho _{n + 1}}({v_1}) \cdots {\rho _{n + \ell }}({v_1}) \hfill \\\ldots .................... \hfill \\{\rho _{n - m}}({v_m}) \cdots {\rho _{n - 1}}({v_m}){\rho _n}({v_m}){\rho _{n + 1}}({v_m}) \cdots {\rho _{n + \ell }}({v_m}) \hfill \\\end{gathered} \right|$$
(1.1)
.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    CHIHARA, T.S. An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, 1978.Google Scholar
  2. [2]
    CHRISTOFFEL, E.B. Über die Gaußische Quadratur und eine Verallgemeinerung derselben, J. Reine Angew. Math. 55 (1858), 61–82. [Ges. Math. Abhandlungen I, 65–87.]CrossRefGoogle Scholar
  3. [3]
    GALANT, D. An implementation of Christoffel’s theorem in the theory of orthogonal polynomials, Math. Comp. 25 (1971), 111–113.Google Scholar
  4. [4]
    GAUTSCHI, W. Minimal solutions of three-term recurrence relations and orthogonal polynomials, Math. Comp. 36 (1981), 547–554.CrossRefGoogle Scholar
  5. [5]
    GOLUB, G.H. and WELSCH, J.H. Calculation of Gauss quadrature rules, Math. Comp. 23 (1969), 221–230.CrossRefGoogle Scholar
  6. [6]
    LETHER, F.G. Modified quadrature formulas for functions with nearby poles, J. Comput. Appl. Math. 3 (1977), 3–9.CrossRefGoogle Scholar
  7. [7]
    STIEFEL, E.L. Kernel polynomials in linear algebra and their numerical applications, in “Further Contributions to the Solution of Simultaneous Linear Equations and the Determination of Eigenvalues”, NBS Applied Math. Ser. 49 (1958), pp. 1–22.Google Scholar
  8. [8]
    UVAROV, V.B. Relation between polynomials orthogonal with different weights (Russian), Dokl. Akad. Nauk SSSR 126 (1959), 33–36.Google Scholar
  9. [9]
    UVAROV, V.B. The connection between systems of polynomials that are orthogonal with respect to different distribution functions (Russian), Ž. Vyčisl. Mat. i Mat. Fiz. 9 (1969), 1253–1262. [English translation in U.S.S.R. Computational Math, and Phys. 9 (1969), No. 6, 25–36.]Google Scholar

Copyright information

© Springer Basel AG 1982

Authors and Affiliations

  • Walter Gautschi

There are no affiliations available

Personalised recommendations